Cold/Wind Chill, Cook
- When
- January 16, 12:00 AM CST to 12:00 PM CST
- Where
- Cook forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- County Official
An 82 year old male died from cold exposure in Elmwood Park in Cook County on January 16th. Low temperatures were in the single digits.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
An 82 year old male died from cold exposure in Elmwood Park in Cook County on January 16th. Low temperatures were in the single digits.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 15, 10:51 PM CST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1051 PM CST SAT JAN 15 2011 .DISCUSSION... 256 PM CST PRIMARY FORECAST CONCERNS TODAY INCLUDE THE POTENTIAL FOR SOME SLOPPY WEATHER MONDAY INTO MONDAY NIGHT...THEN THE POTENTIAL FOR BITTERLY COLD TEMPERATURES...LIKELY THE COLDEST THIS REGION HAS SEEN IN OVER TWO YEARS. CERTAINLY SHOULDNT BE A SURPRISE THAT THE REGION IS STILL UNDER THE INFLUENCE OF NORTHWEST FLOW...THE RESULT OF THE STRONG POLAR VORTEX WHICH HAS BEEN IN PLACE OVER EASTERN CANADA MUCH OF THE WINTER. COLD FRONT HAS PUSHED WELL SOUTHEAST OF THE CWA THIS AFTERNOON WITH MODEST NORTHWEST WINDS COURTESY OF THE 1035 HIGH NEAR LAKE WINNIPEG USHERING IN ANOTHER SHOT OF ARCTIC AIR. STILL SEEING A FAIR AMOUNT OF CLOUDINESS ASSOCIATED WITH A SHEAR VORT/MID LEVEL JET STREAK SOUTH OF POLAR JET FROM THE CENTRAL PLAINS EAST INTO ILLINOIS. THIS JET STREAK AND ASSOCIATED VORT WILL MOVE EAST OF THE REGION THIS EVENING AND WOULD TEND TO BELIEVE THIS WILL TAKE THE LOW/MID LEVEL CLOUDINESS/FLURRIES WITH IT. WILL PROBABLY STILL SEE SOME HIGHER CLOUDS TONIGHT...ESPECIALLY SOUTHERN CWA...AND THAT COULD SLOW THE TEMP FALL AND HAVE KEPT LOWS A BIT ABOVE GUIDANCE...ESPECIALLY SOUTHERN CWA. BACKING MID LEVEL FLOW AND RESULTANT INCREASE IN WARM AIR ADVECTION AHEAD OF SUBTLE SHORTWAVE SHOULD RESULT IN INCREASING MID-HIGH CLOUDS AGAIN SUNDAY...WITH SKIES TOTALLY CLOUDING OVER SUNDAY NIGHT. THE STRENGTHENING WARM AIR ADVECTION SHOULD BEGIN AT THE SURFACE BY SUNDAY NIGHT AND ALONG WITH THE CLOUD COVER SHOULD RESULT IN NEARLY STEADY/SLOWLY RISING TEMPERATURES THROUGH THE NIGHT. ATTENTION WILL THEN TURN TO THE SYSTEM CURRENTLY OFF THE BRITISH COLUMBIA COAST...PROGGED TO MAKE LAND TONIGHT BEFORE RIDING THE NORTHWEST FLOW INTO THE NORTH CENTRAL CONUS. MODELS ARE GENERALLY IN GOOD AGREEMENT ON AMPLIFYING THE SHORTWAVE A BIT AS IT EMERGES EAST OF THE ROCKIES AND EVEN IN PRETTY GOOD AGREEMENT ALOFT ON THE TIMING/AMPLITUDE OF THE SHORTWAVE AS IT TRAVERSES THE WESTERN GREAT LAKES MONDAY INTO MONDAY NIGHT. MOST NOTABLE DIFFERENCES AMONG THE MODELS IS WITH RESPECT TO THE TRACK OF THE SURFACE LOW...WHICH WILL BE KEY TO PRECIP TYPE AND AMOUNTS FOR OUR CWA. THE 12Z RUNS OF THE GFS/UKMET CURRENTLY ACCOUNT FOR THE SOUTHERN MOST TRACK OF THE SFC LOW...WITH THE 12Z WRF-NAM THE NORTHERN MOST. THE 12Z ECMWF SEEMS TO OFFER UP A GOOD COMPROMISE BETWEEN THE TWO EXTREMES AND IS SUPPORTED BY THE 15Z SREF AND 12Z GFS ENSEMBLES. REGARDLESS OF THE EXACT TRACK...ALL GUIDANCE SUGGESTS THAT OUR ENTIRE CWA WILL MAKE IT INTO THE WARM SECTOR WITH VERY STRONG WARM AIR ADVECTION AIDED BY 50KT+ H8 JET AND STRONG SOUTHERN WINDS AT THE SURFACE LIKELY TO RESULT IN A RAPID RECOVERY IN TEMPS FROM THEIR CURRENT STATE. FORECAST SOUNDINGS FROM VIRTUALLY EVERY MODEL I CAN FIND WOULD CONTINUE TO SUPPORT AN ALL SNOW EVENT FOR ALL BUT THE EXTREME SOUTHERN MOST CWA. GIVEN THE FORECAST TRACK OF THE SFC LOW AND PAST EXPERIENCE WITH MODEL GUIDANCE UNDERESTIMATING THE STRENGTH OF STRONG WARM AIR ADVECTION HAVE OPTED TO INTRODUCE A MIX OF SNOW/SLEET/FRZ RAIN INTO THE FORECAST FOR MOST OF THE AREA MON AFTERNOON/EVENING...AND EVEN INCLUDED A CHANCE OF RAIN SOUTHERN CWA. GIVEN THE TREND OF THE MODELS TO TRACK THE SFC LOW FARTHER NORTH AND THE ROBUSTNESS OF THE PROGGED WARM AIR ADVECTION (ECMWF BRINGING 2M TDS INTO THE MID 30S) THINK ITS POSSIBLE THAT P-TYPE COULD TRANSITION TO A PERIOD OF ALL RAIN AS FAR NORTH AS CHICAGO...BUT FOR NOW ONLY WANTED TO MAKE LARGE BABY STEPS TOWARD A LESS WHITE/MORE WET SOLUTION. DESPITE THIS TREND WILL CONTINUE HIGHLIGHT THE POTENTIAL FOR SOME SNOW ACCUMULATION NORTHERN CWA AND A PERIOD OF ICY ACCUM POSSIBLE ELSEWHERE MONDAY. IN THE WAKE OF THIS SYSTEM MODELS HAVE BEEN VARYING BETWEEN SLAPPING US WITH A PRETTY STOUT SHOT OF ARCTIC AIR TO JUST A GLANCING BLOW. WITH THE TREND BEING TOWARD A MORE MODEST BRAND OF COLD MID WEEK HAVE NUDGED TEMPS UPWARD SOME IN THE FORECAST...THOUGH IT SHOULD BE BELOW AVERAGE AND BY NO MEANS MILD...UNLESS THAT IS YOU WANT TO COMPARE IT WITH WHATS TO COME BY WEEKS END. BEFORE OLD MAN WINTER SENDS THE MOTHER LOAD OF COLD AIR SPLATTERING DOWN INTO THE EASTERN CONUS LATE IN THE WEEK...WE WILL NEED TO KEEP AN EYE ON A CLIPPER SYSTEM WHICH COULD PRODUCE A SWATH OF (PROBABLY LIGHTLY) ACCUMULATING SNOWFALL SOMEWHERE NEARBY WEDNESDAY NIGHT INTO THURSDAY. WHILE THERE ARE SOME MINOR DIFFERENCES IN THE MODELS...THE GENERAL CONSENSUS IS THAT THE COLDEST AIR SINCE THE 15-16 JAN 2009 ARCTIC OUTBREAK COULD BE POISED TO MAKE AN APPEARANCE LATER THIS WEEK. BEFORE GETTING TOO CARRIED AWAY WITH TALK OF EXPOSED BODY PARTS NEEDING TO BE AMPUTATED BECAUSE ITS SO COLD...IT IS WORTH NOTING THAT THE CANADIAN CONTINUES TO TAKE THE BRUNT OF THE LATE WEEK ARCTIC SURGE FARTHER EAST. ALSO...STILL SOME QUESTION AS TO THE QUALITY AND DEPTH OF THE SNOW PACK OVER THE AREA AS A DECENT SIZED AREA OF THE CWA CURRENTLY ONLY HAS AN INCH OR TWO OF SNOW ON THE GROUND. ADDITIONALLY...A PERIOD OF ABOVE FREEZING DEWPOINTS (AND MAYBE A BIT OF RAIN) COULD POSSIBLY PUT ANOTHER CHINK IN THE SNOW COVER ARMOR MONDAY INTO MONDAY NIGHT...WITH CURRENT PROSPECTS OF ADDITIONAL SNOWFALL PRIOR TO LATE WEEK LOOKING SLIM. WITH THOSE CAVEATS OUT OF THE WAY...SHOULD THE LAST COUPLE RUNS OF THE NOGAPS/ECMWF/GFS VERIFY THEN PORTIONS OF OUR CWA WOULD BE LOOKING AT TEMPS IN THE DOUBLE DIGITS BELOW ZERO BY WEEKS END. THROW IN STRONG WINDS AT THE ONSET OF THE ARCTIC OUTBREAK AND WE COULD BE LOOKING AT WARNING CRITERIA WIND CHILLS (<-30F) OVER PORTIONS OF THE AREA FOR A TIME LATE WEEK. STILL PLENTY OF TIME FOR THE MODELS TO SING A DIFFERENT TUNE AND TREND MILDER...BUT AS IT STANDS NOW ITS LOOKING BRUTALLY COLD LATE IN THE WEEK. LASTLY...PROBABLY WORTH A BRIEF MENTION THAT PORTIONS OF PORTER COUNTY WILL STAND A FEW CHANCES AT SEEING SOME ACCUMULATING LAKE EFFECT SNOW AT VARIOUS TIMES THIS UPCOMING WEEK. THE BRUNT OF THE LAKE EFFECT THIS WEEK WILL UNDOUBTEDLY BE AN IWX AND GRR HEADACHE...BUT SOME OF THE MODELS DO SUGGEST THAT FLOW COULD VEER ENOUGH AT TIMES TO SEND SOME LAKE EFFECT INTO PORTER COUNTY. IZZI && .AVIATION... //ORD AND MDW CONCERNS...UPDATED 06Z... * SLIGHT CHANCE OF MVFR CEILING 2500 TO 3000 FT AND SOME VERY LIGHT SNOW. * NORTHWEST WIND 8 TO 10 KNOTS THROUGH THE NIGHT. //DISCUSSION...UPDATED 06Z... A LARGE HIGH SPREADS OVER SOUTHERN MANITOBA AND NORTHERN ALBERTA TONIGHT. THE HIGH WILL MOVE SOUTH TO WISCONSIN...ILLINOIS AND INDIANA BY SUNDAY AFTERNOON. THE WIND WILL BE NORTHWEST OVERNIGHT AND WILL BECOME LIGHT AND VARIABLE LATE SUNDAY MORNING. BY LATE SUNDAY AFTERNOON...THE HIGH WILL MOVE EAST TOWARDS THE APPALACHIAN MOUNTAINS. THIS WILL GIVE A SOUTH WIND LATE SUNDAY AFTERNOON AND EVENING. THERE IS A POSSIBILITY OF CEILINGS AT 2500 TO 3000 FEET WITH SOME VERY LIGHT SNOW SHOWERS THIS EARLY MORNING. THIS IS ESPECIALLY TRUE FOR ROCKFORD ILLINOIS. WE EXPECT VFR VISIBILITY TONIGHT AT THE AIRPORTS. OTHERWISE...THERE WILL BE CLOUDS 9000 TO 10000 FEET SUNDAY. CLOUDS AROUND 4000 FEET WILL MOVE INTO NORTHERN ILLINOIS AND NORTHWEST INDIANA LATE SUNDAY NIGHT. //ORD AND MDW CONFIDENCE...UPDATED 06Z... * LOW CONFIDENCE IN THE MVFR CEILINGS AND LIGHT SNOW. * HIGH CONFIDENCE IN THE WIND FORECAST. //OUTLOOK FOR ORD/MDW FOR 12Z MONDAY-12Z FRIDAY...UPDATED 06Z... MONDAY...CHANCE OF SNOW AND MVFR. TUESDAY...SLIGHT CHANCE OF SNOW AND MVFR EARLY. WEDNESDAY...SLIGHT CHANCE OF SNOW. CHANCE OF MVFR. THURSDAY...SLIGHT CHANCE OF SNOW. CHANCE OF MVFR. FRIDAY...VFR. && .MARINE... 301 PM CST LOW PRES OVER GEORGIAN BAY MOVES E ACROSS THE UPPER ST. LAWRENCE VALLEY AND NEW ENGLAND OVERNIGHT WITH HI PRES CONTINUING TO BUILD SE FROM CENTRAL CANADA AND THE NORTHERN PLAINS TO OVER THE UPPER MIDWEST AND MID MO VALLEY. THIS WILL RESULT IN NW WINDS ACROSS LAKE MI TO CONTINUE TO DIMINISH THO LOW END GALE FORCE WILL PERSIST TIL MID EVE. THE HI DRIFTS E TO THE CENTRAL GREAT LAKES DURING SUN AND TO NEW ENGLAND BY MON EVENING. MEANWHILE...LOW PRES WILL BE DEEPENING AS IT TRACKS FROM THE FAR NORTHERN HIGH PLAINS ESE ACROSS THE DAKOTAS SUN NIGHT...REULTING IN INCREASINGLY STRONG S WINDS DURING LAKE SUN NIGHT AND MON. THE LOW WILL REACH LAKE MI BY MON NIGHT. AS IT MOVES SLOWLY OFF TO THE E...A LARGE AREA OF HI PRES WILL GRADUALLY BUILD FROM CENTRAL CANADA AND THE NORTHERN PLAINS TOWARDS THE UPPER MIDWEST AND MS VALLEY RESULTING IN STRONG N WINDS DOWN LAKE MI FROM LATER TUE INTO WED MORNING. TRS && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...SMALL CRAFT ADVISORY...NEARSHORE GARY TO MICHIGAN CITY IN UNTIL 6 AM SUNDAY. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 932 PM CST SAT JAN 15 2011 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 170345- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 932 PM CST SAT JAN 15 2011 /1032 PM EST SAT JAN 15 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...OVERNIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. LIGHT SNOW...SLEET...AND OR FREEZING RAIN COULD RESULT IN SOME MINOR ACCUMULATION MONDAY INTO MONDAY NIGHT...ESPECIALLY NORTH OF INTERSTATE 80. DANGEROUSLY COLD CONDITIONS ARE POSSIBLE LATE IN THE WEEK...WITH WIND CHILLS COLDER THAN 20 BELOW ZERO POSSIBLE IN SOME AREAS. LOCALIZED ICE JAM FLOODING IS POSSIBLE...ESPECIALLY LATER THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-170345- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 932 PM CST SAT JAN 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...OVERNIGHT. STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT EAST OF GARY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. STRONG WINDS WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT MONDAY...THEN AGAIN BY FRIDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-170345- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 932 PM CST SAT JAN 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...OVERNIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO RODRIGUEZ
1 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Cook | 2011-01-16 | 82 | Male | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, January 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277975.